North Dakota, 2010Damaging Winds in North Dakota, June 30, 2010
June 30, 2010 · NWS BIS · 10 events in 4 counties and zones
During the early to mid evening hours of Wednesday, June 30th, Severe Thunderstorm Watch number 434 was issued for southwest and west central North Dakota. Strong to severe storms over southeast Montana were expected to advect into North Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early to mid evening hours of Wednesday, June 30th, Severe Thunderstorm Watch number 434 was issued for southwest and west central North Dakota. Strong to severe storms over southeast Montana were expected to advect into North Dakota. These thunderstorms were associated with a weak mid level wave lifting northeast into the Northern Plains. The watch was later expanding to include north central North Dakota as a nocturnal low level jet developed and intensified across the Dakotas, helping to sustain severe convection into the early morning hours of Thursday, July 1st.
Multiple severe thunderstorm warnings were issued. Numerous reports of severe thunderstorm wind gusts were received Wednesday evening.
Please see the storm data entry for July 1st for additional reports related to this episode.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 30, 6:47 PM MST, 41 minutes earlier.
Area forecast discussion, Jun 30, 6:47 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT WED JUN 30 2010
.UPDATE...
RECENT MOIST AIR ADVECTION AND NORTHEASTWARD TRANSLATION OF SEVERE
STORMS HAVE PROMPTED ISSUANCE OF A SEVERE THUNDERSTORM WATCH
ACROSS PORTIONS OF WESTERN NORTH DAKOTA.
&&
.PREV DISCUSSION... /ISSUED 315 PM CDT WED JUN 30 2010/
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
THE 12 UTC GFS AND NAM AS WELL AS 00 UTC ECMWF REMAIN IN GOOD
AGREEMENT THROUGH THE SHORT TERM. THE MAIN FORECAST CONCERN
CONTINUES TO BE THREAT OF SEVERE THUNDERSTORMS THROUGH THE PERIOD.
CURRENTLY...500 HPA RIDGE AXIS HAS PUSHES INTO EASTERN NORTH DAKOTA
TODAY WITH A BROAD TROUGH CENTERED ALONG THE WEST COAST. THIS PLACES
MAINLY WESTERN NORTH DAKOTA UNDER SOUTHWEST FLOW ALOFT. AT THE
SURFACE...A SURFACE TROUGH SITS IN EASTERN MONTANA WITH A COLD FRONT
FROM OPHEIM TO WEST OF MILES CITY TO SHERIDAN WYOMING. AHEAD OF THE
COLD FRONT TEMPERATURES ARE IN THE MID TO UPPER 80S WITH DEW POINTS
IN THE MID TO UPPER 60S ACROSS WESTERN NORTH DAKOTA. THE STRONGEST
PRESSURE GRADIENT SITS EAST OF A LINE FROM MINOT TO BISMARCK WITH
WINDS FROM 20 TO 30 MPH AND GUSTS AS HIGH AS 41 MPH AT JAMESTOWN.
A VERY SLOW PROGRESSION IN THE UPPER LEVEL PATTERN OCCURS OVER THE
NEXT SEVERAL DAYS AS THE RIDGE AND TROUGH SLOWLY MOVE EASTWARD. THE
SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS ALLOWS
DISTURBANCES MOVING THROUGH THE TROUGH TO LIFT THROUGH THE PLAINS
THROUGH FRIDAY NIGHT BEFORE THE ARRIVAL OF THE MAIN UPPER LEVEL LOW
ON SATURDAY. THIS IS EXPECTED TO BRING SEVERAL ROUND OF SEVERE
WEATHER THROUGH THE STATE TONIGHT THROUGH FRIDAY NIGHT WITH ANOTHER
POSSIBLE ROUND OVER CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA ON
SATURDAY. THE STORM PREDICTION CENTER CURRENTLY HAS MAINLY WESTERN
AND NORTHERN NORTH DAKOTA IN SLIGHT RISK WEDNESDAY THROUGH FRIDAY.
CONSIDERABLE CONVECTIVE INHIBITION IS HOLDING BACK CONVECTIVE
DEVELOPMENT OVER WESTERN NORTH DAKOTA TODAY WITH MIXED LAYER CAPE
VALUES AROUND 1500 J/KG AND SUFFICIENT 0 TO 6 KM BULK SHEAR FOR
SEVERE THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
CENTRAL AND EASTERN MONTANA AND SUSTAIN THEMSELVES INTO WESTERN
NORTH DAKOTA THIS EVENING AND POTENTIALLY OVERNIGHT. INHIBITION
SLOWLY DISSOLVES THROUGH THURSDAY WHILE INSTABILITY. A POTENTIAL
MODERATELY UNSTABLE ATMOSPHERE ON LATE THURSDAY INCREASES THE RISK OF
SEVERE WEATHER WITH OTHER POTENTIALLY MODERATELY UNSTABLE DAY ON
FRIDAY.
LOOK FOR BREEZY CONDITIONS TO CONTINUE THROUGH FRIDAY AS STRONG
PRESSURE GRADIENT PERSISTS OVER CENTRAL NORTH DAKOTA. THE PRESSURE
GRADIENT IN CONJUNCTION WITH AFTERNOON HEATING IS ALLOWING STRONG
MID LEVEL WINDS TO MIX TO THE SURFACE.
EXPECT ABOVE NORMAL TEMPERATURES TO CONTINUE THROUGH SATURDAY BEFORE
THE COLD AIR BEHIND THE COLD FRONT MOVES INTO WESTERN NORTH DAKOTA.
COOLER WEATHER AND WITH GENERALLY LOW LOW CHANCES FOR THUNDERSTORMS
ON THE 4TH OF JULY...SUNDAY.
LONG TERM...SUNDAY THROUGH THURSDAY...
A BROAD SUBTROPICAL RIDGE OVER THE SOUTHEASTERN CONUS WILL
ULTIMATELY ALLOW HEIGHT FALLS ASSOCIATED WITH LOW-AMPLITUDE
TROUGHING OVER THE PACIFIC NORTHWEST TO OVERSPREAD MUCH OF THE
NORTHERN PLAINS. A CORRESPONDING JET STREAM PATTERN WILL LIKELY
CONTRIBUTE TO AN ACTIVE WEATHER PATTERN THROUGH THE FIRST HALF OF
THE EXTENDED PERIOD. A STRONG MID LEVEL IMPULSE AND ATTENDANT
SURFACE COLD FRONT SHIFTING EASTWARD ACROSS CENTRAL ND SHOULD BE
THE FOCUS FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF CENTRAL AND EASTERN ND EARLY IN
THE PERIOD. THE POTENTIAL FOR ADDITIONAL CONVECTION BEYOND SUNDAY
AFTERNOON WILL BE DICTATED BY SEVERAL MID/UPPER LEVEL DISTURBANCES
EMANATING FROM THE NORTHWESTERN US TROUGH...AND THE PREDICTABILITY
OF ANY SPECIFIC CONVECTIVE EVENTS WILL REMAIN LOW THROUGH THE
PERIOD. TEMPERATURES WILL LIKELY TREND COOLER THROUGH THE EARLY
PART OF NEXT WEEK IN RESPONSE TO MID/UPPER LEVEL TROUGHING.
PRECIPITATION CHANCES WILL BE REDUCED DRAMATICALLY BY THE MIDDLE
OF NEXT WEEK AS THE ACTIVE BRANCH OF THE UPPER JET IS SHUNTED
NORTHWARD AS A RESULT OF LARGE SCALE RIDGING OVER THE CENTRAL
CONUS.
AVIATION...
VFR FLYING CONDITIONS WILL CONTINUE ACROSS MUCH OF WESTERN AND
CENTRAL ND THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING IN
ADVANCE OF A WEAK SURFACE TROUGH SITUATED ALONG THE MT/ND BORDER. AN
AREA OF LOW CLOUDS DEVELOPED OVER PORTIONS OF NORTH CENTRAL ND
EARLIER THIS AFTERNOON...BRIEFLY RESULTING IN MVFR CIGS BELOW 3000
FEET AT KMOT. OCCASIONAL MVFR CONDITIONS WILL REMAIN POSSIBLE AT
KMOT THROUGH 00 UTC THIS EVENING. STRONG WINDS AT KJMS ARE EXPECTED
TO SLOWLY RELAX INTO THE EVENING HOURS. OTHERWISE...EXPECT
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN MT LATE
THIS AFTERNOON...AND SPREAD NORTHEASTWARD INTO PORTIONS OF WESTERN
AND CENTRAL ND THROUGH THE EVENING AND OVERNIGHT. OCCASIONAL MVFR
CONDITIONS ARE POSSIBLE BENEATH ANY INDIVIDUAL THUNDERSTORM.
ENVIRONMENTAL CONDITIONS WILL SUPPORT ISOLATED LARGE HAIL AND
DAMAGING WINDS WITH THE STRONGEST STORMS...ESPECIALLY ACROSS WESTERN
ND.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DC/WAA
LONG TERM/AVIATION...CLH/NH
UPDATES...SCHECK
Hazardous weather outlook, Jun 30, 6:41 PM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT WED JUN 30 2010
NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-020145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL AND NORTHWEST NORTH
DAKOTA TONIGHT...A FEW OF WHICH MAY BE STRONG.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH
TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE
TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO
100 ACROSS CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA THURSDAY
AND FRIDAY. THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY THROUGH
SUNDAY...SOME OF WHICH MAY BE SEVERE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND FRIDAY.
NDZ017-018-031>033-040-041-043-044-020145-
MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
ADAMS-
841 PM CDT WED JUN 30 2010 /741 PM MDT WED JUN 30 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM CDT...1 AM
MDT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS
WITH SEVERE THUNDERSTORMS WEDNESDAY NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WARM AND HUMID CONDITIONS ARE FORECAST THROUGH FRIDAY WITH HIGH
TEMPERATURES IN UPPER 80S TO MID 90S. WHEN COMBINING THE
TEMPERATURE WITH THE HUMIDITY...THE HEAT INDEX WILL APPROACH 95 TO
100 ACROSS WESTERN NORTH DAKOTA THURSDAY AND FRIDAY. THUNDERSTORMS
ARE ALSO POSSIBLE THURSDAY THROUGH SUNDAY...SOME OF WHICH MAY BE
SEVERE THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN BISMARCK.
AYD
In the hours before
Special weather statement, Jun 30, 7:11 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
911 PM CDT WED JUN 30 2010
NDZ040-043-010315-
BOWMAN-SLOPE-
811 PM MDT WED JUN 30 2010
...SPECIAL WEATHER STATEMENT...
AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF BOWMAN...MOVING NORTHEAST
AT 40 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE... MARMARTH... GRIFFIN...
RHAME... BOWMAN... PRETTY BUTTE...
BUFFALO SPRINGS... SCRANTON...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
SIMOSKO
Thunderstorm Wind, Bowman
- When
- June 30, 7:28 PM MST to 7:36 PM MST
- Where
- Bowman County, 16.81 mi SSW of Rhame
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -103.800
No reports of damage from the strong winds was reported.
Thunderstorm Wind, Bowman
- When
- June 30, 7:30 PM MST to 7:41 PM MST
- Where
- Bowman County, 5.61 mi S of Griffin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.140, -103.550
This report was relayed by the Bowman County Emergency Manager.
Thunderstorm Wind, Bowman
- When
- June 30, 7:30 PM MST to 7:40 PM MST
- Where
- Bowman County, 2.13 mi SSW of Buffalo Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 46.140, -103.240
A large mature tree was blown down by the strong thunderstorm winds.
Thunderstorm Wind, Bowman
- When
- June 30, 7:35 PM MST to 7:45 PM MST
- Where
- Bowman County, 0.48 mi E of Bowman
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.180, -103.390
Thunderstorm Wind, Bowman
- When
- June 30, 7:35 PM MST to 7:46 PM MST
- Where
- Bowman County, 2.87 mi W of Bowman Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.180, -103.480
This report was relayed by the Bowman County Emergency Manager.
Thunderstorm Wind, Bowman
- When
- June 30, 7:35 PM MST to 7:45 PM MST
- Where
- Bowman County, 0.48 mi W of Scranton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.150, -103.140
This report was relayed by the Bowman County Emergency Manager.
Thunderstorm Wind, Bowman
- When
- June 30, 7:52 PM MST to 8:02 PM MST
- Where
- Bowman County, 0.69 mi N of Buffalo Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -103.230
No reports of damage accompanied the strong thunderstorm winds.
Thunderstorm Wind, Golden Valley
- When
- June 30, 8:36 PM MST to 8:46 PM MST
- Where
- Golden Valley County, Beach
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 46.920, -104.000
The strong thunderstorm winds blew down multiple cottonwood and evergreen trees. Some of the trees were 18 inches in diameter. Power lines were also reported down.
Thunderstorm Wind, Billings
- When
- June 30, 9:13 PM MST to 9:18 PM MST
- Where
- Billings County, 1.98 mi NW of Fryburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.890, -103.350
Thunderstorm Wind, Dunn
- When
- June 30, 9:40 PM MST to 9:55 PM MST
- Where
- Dunn County, 0.94 mi E of Killdeer
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $70,000
- Reported by
- Emergency Manager
- Coordinates
- 47.370, -102.750
Trees and power lines were reported down from the intense thunderstorm winds. In addition, a roof was partially torn off of the Buckskin Bar and Grill and an exterior sign was blown off of another building in Killdeer. Damage was also sustained to other buildings, along with two lightning related fires.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Montana, June 30, 2010$60 million · 2.75 in hail · 10 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010$10 million · EF0 · 12 events
- Damaging Winds in Wyoming, June 30, 2010$64,000 · 65 kt wind · 6 events
- Hail and Damaging Winds in Wyoming, June 30, 2010$20,000 · 2.5 in hail · 4 events
- Tornadoes and Tropical Storm in Texas, June 30, 2010EF0 · 12 events
- Lightning Strike in Florida, June 30, 20101 injured · 1 event
- Lightning Strike in Wyoming, June 30, 20101 injured · 1 event
- Hail in Montana, June 30, 20101 in hail · 3 events
- Flash Flooding in North Carolina, June 30, 20102 events
- Flash Flood and Coastal Flood in Mississippi, June 30, 20102 events
- Hail in Wyoming, June 30, 20101 in hail · 2 events
- Damaging Winds in Montana, June 30, 201052 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241971, 241972, 241973, 241974, 241975, 241976, 241977, 241980, 241981, 241986.